Aims Humanity has experienced several opioid crises, but none as devastating as the present one mainly affecting North America. Opioid overdose death rates among United States’ youth have tripled since 1999. The aim of this study was to assess the impact of a short educational video on knowledge of naloxone for opioid overdose resuscitation among adolescents and young adults (AYA) with severe opioid use disorder.
Methods AYA receiving outpatient, medication-assisted treatment for severe opioid use disorder were provided a brief educational video when prescribed a naloxone overdose treatment kit. The video reviewed the correct signs of overdose, overdose risks, proper use of naloxone, and order of resuscitation steps. A 5-item survey assessed naloxone knowledge pre- and post-video. A self-completed survey obtained information regarding drug use and overdose experiences. McNemar’s test was used to compare the proportion with correct answers pre- and post-video.
Results Of 35 participating AYA, 26 (74%) were female and 32 (91%) white, non-Hispanic. Twenty-two (65%) had witnessed a drug overdose. Of witnessed resuscitation efforts reported, 15 (43%) observed Emergency Medical Service assistance, 12 (34%) observed ‘other efforts’, and only 4 (11%) reported witnessing naloxone administration. Five (14%) AYA had experienced a personal drug overdose; the mean number of overdoses was 4 (±3.32) with heroin being the most common drug used at last overdose. Of the resuscitation methods reported at last personal overdose, none included naloxone administration. Knowledge of the correct signs of overdose was similar pre- and post-video (97% pre vs. 100% post, p=0.32). The proportion of responders correctly answering overdose risks (51% pre vs. 89% post, p<0.001), proper use of naloxone (46% pre vs. 100% post, p<0.001), and order of resuscitation steps (49% pre vs. 86% post, p<0.001) significantly improved post-video.
Conclusions Many AYA with severe opioid use disorders have witnessed overdoses, and naloxone appears to be underutilized in this population. Although overdose signs were well recognized, naloxone resuscitation mechanisms were not well understood. A brief video at time of prescription significantly improved knowledge of proper use of naxolone. Future study should investigate whether increased knowledge results in improved naloxone use.